Fentanyl – how strange that a drug that we used for years in recovery rooms around the country is now one of the most feared words for first responders everywhere. Easy to manufacture, 50 times stronger than Morphine and Heroin and much more available than anyone wants, 20,100 deaths were blamed on Fentanyl in 2016.Overdose Death Rates”. National Institute on Drug Abuse. 15 September 2017. Retrieved January, 2018. Only 4% off the victims actually had a prescription.
Often being illegally sold as an OxyContin copy, or mixed with poor quality cocaine or heroin, Fentanyl overdose has become very common. Though the DEA now has a much better thumb on the legal drugs in the country, drug dealers are still able to get the manufactured fentanyl, mostly from Mexico and China, and continue to meet the demand of the increasing amount of drug seekers.
It is not a bad drug. It is fast and effective. Like every other drug that has been approved by the FDA, it has its place in healthcare. Fentanyl has made the lives of people with cancer, severe chronic pain and immediately post-op, much more comfortable and tolerable. It is supplied as a patch, injectable, lollipops and pills. It should only be used as a prescription and must be stored and disposed of as instructed.
Things to know if you are around the drug or taking Fentanyl yourself;
It can be absorbed through the skin very quickly. All first responders are supposed to wear extensive barriers to avoid touching the drug. It is not unknown for Hazmat suits to be used when taking down dealers or manufacturing facilities.
The patches are still dangerous even if you have had them on for 48 hours. They must be disposed of where they will not be touched by anyone else, especially children and pets.
It is highly addictive and is in the FDA Black Box group for drugs that have a risk of abuse, overdose and death.
It should never be mixed with benzodiazepines, such as Xanax, as they drastically increase the side effects of Fentanyl.
The effects of Fentanyl are different than those of Heroin as it provides a sedative effect as well as the high, making respiratory depression the most immediate symptom of overdose.
Its effects are reversed by a drug called Naloxone/ Narcan and this is now carried by most first responders in the US and Canada.
For more information on Fentanyl, http://www.drugs.com/cdi/fentanyl.html, www.drugabuse.com/?s=fentanyl .
- Pichini S, Solimini R, Berretta P, Pacifici R, Busardò FP. Acute Intoxications And Fatalities From Illicit Fentanyl And Analogues: An Update. Ther Drug Monit. 2017 Nov 8; PubMed PMID: 29120973
- Barry CL. Fentanyl and the Evolving Opioid Epidemic: What Strategies Should Policy Makers Consider? Psychiatr Serv. 2018 Jan 1;69(1):100-103. PubMed PMID: 28967324